Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 286, NWS Dodge City, KS

September 19, 2025Lane County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 19, 2025, 9:09 PM CDT for Lane County, Ness County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2025, 9:09 PM CDT (02:09 UTC)
Expired
Sep 19, 2025, 9:49 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lane County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 5:48 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1242 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

795 
WUUS53 KDDC 200209
SVRDDC
KSC101-135-200300-
/O.NEW.KDDC.SV.W.0286.250920T0209Z-250920T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
909 PM CDT Fri Sep 19 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ness County in west central Kansas...
  Northeastern Lane County in west central Kansas...

* Until 1000 PM CDT.

* At 909 PM CDT, a severe thunderstorm was located near Shields,
  moving south at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alamota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10016 3846 10013 3838 10054 3867 10057
      3870 10042
TIME...MOT...LOC 0209Z 343DEG 16KT 3864 10042 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
2 follow-up statements
447 
WWUS53 KDDC 200229
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
929 PM CDT Fri Sep 19 2025

KSC101-135-200300-
/O.CON.KDDC.SV.W.0286.000000T0000Z-250920T0300Z/
Ness KS-Lane KS-
929 PM CDT Fri Sep 19 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN NESS AND NORTHEASTERN LANE COUNTIES...

At 929 PM CDT, a severe thunderstorm was located near Shields, moving
southeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Dighton, Utica, and Alamota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3846 10013 3838 10054 3856 10056 3862 10037
      3865 10015
TIME...MOT...LOC 0229Z 334DEG 18KT 3855 10037 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
090 
WWUS53 KDDC 200249
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
949 PM CDT Fri Sep 19 2025

KSC101-135-200259-
/O.CAN.KDDC.SV.W.0286.000000T0000Z-250920T0300Z/
Ness KS-Lane KS-
949 PM CDT Fri Sep 19 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NESS AND
NORTHEASTERN LANE COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.

&&

LAT...LON 3846 10013 3838 10054 3856 10056 3862 10037
      3865 10015
TIME...MOT...LOC 0248Z 343DEG 16KT 3846 10034 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 7:07 PM CDT, 2 hours 2 minutes earlier. Its key messages:

  • A small complex of storms tonight is possible, some strong
  • Highest pops Saturday across the eastern zones
  • Another round of storms Monday/Tuesday, followed by cooler temps
Area forecast discussion, Sep 19, 7:07 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
707 PM CDT Fri Sep 19 2025

.KEY MESSAGES...

- A small complex of storms tonight is possible, some strong

- Highest pops Saturday across the eastern zones

- Another round of storms Monday/Tuesday, followed by cooler temps

&&

.DISCUSSION...
Issued at 111 PM CDT Fri Sep 19 2025

Another small complex of storms (MCS) is possible, mainly across central
Kansas this evening. It is not totally clear if storms will form or
not. Some of the CAMs have strong thunderstorms, while other CAMs
do not show much of anything developing. Areal coverage should be
not that great in considering the CAMs that do show storm development.
There is a risk of 1 out of 5, so cannot rule out a strong thunderstorm.
Marginally severe wind and hail reports would be the main threats.
Overall coverage to remain on the more isolated side. Brief heavy
rainfall is also possible. Our 12Z RAOB PWAT of 0.66" is down from
0.97" last night, so do not anticipate any major water issues. Otherwise,
the rest of the FA will remain dry. Lows tonight will be in the mix
of 50s northeast to 60s southeast.

An upper level wave that is driving the storm development will continue
to move east and southeast Saturday. As such, an area of shift of
POPs is expected across the forecast domain. Have the highest pops
(50%) across the eastern zones with POPs diminishing in numerical
value farther west. Far western Kansas along the Colorado border
should remain dry for the beginning of the weekend. Otherwise, not
too warm highs with values in the lower 80s across expected across
the FA. Lows in the mix of 50s to 60s for Sunday morning.

Both the GFS and ECMWF forecast shortwave ridging for Sunday. This
would support the notion of a drier forecast across southwest Kansas.
Highs will continue to remain well into the 80s. Lows still in the
mix of 50s northwest to 60s southeast. Pops will remain silent per
the latest NBM solution.

Attention then turns to Monday evening into Tuesday. Both the deterministic
models as well as some of their ensemble counterparts indicate a
fropa late Monday evening. This would reintroduce storm chances across
the FA per the NBM solution. In addition, cooler highs (70s) looks
likely in the wake of the storm system during the middle portion
of the business week. Will have to watch lows for the far western
counties, as they may dip down into the 40s. It would be 50s for
the rest of the FA.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 704 PM CDT Fri Sep 19 2025

T-storms are ongoing at KHYS and will end by 02z. T-storms over
northwest Kansas will move southeast and possibly affect KDDC
by 03-05z (20-30% chance). Strong wind gusts to 40-50 kts are
possible. Outside of t-storms VFR conditions and 10-12 kt or
less winds will prevail.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Sugden
AVIATION...Finch
Hazardous weather outlook, Sep 19, 4:19 AM CDT, 16 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
Issued by National Weather Service Goodland KS
419 AM CDT Fri Sep 19 2025

KSZ030-031-043>046-061>066-074>081-084>090-200930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
419 AM CDT Fri Sep 19 2025 /319 AM MDT Fri Sep 19 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a Marginal Risk (Level 1 of 5) of severe storms this evening
and late tonight. The risk area is generally along and east of
Highway 283 and along and north of the Arkansas River. Large hail
risk of quarter to half dollar size will be confined to mainly
I-70 and points north with damaging wind gusts of 60 to 70 mph
later on this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances increase again early next week in advance of
another storm system and cold front. At this time, it is too early
to determine severe weather potential, so keep checking back for
updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

In the hours before

Local storm report, Sep 19, 7:23 PM CDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
723 PM CDT Fri Sep 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Gst     2 SW Hays               38.85N 99.35W
09/19/2025  M62 MPH          Ellis              KS   Mesonet

            Kansas Mesonet site - Hays.

&&

GT
Special weather statement, Sep 19, 8:09 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
809 PM CDT Fri Sep 19 2025

KSZ030-031-200145-
Trego KS-Ellis KS-
809 PM CDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TREGO AND
SOUTHWESTERN ELLIS COUNTIES THROUGH 845 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ellis, moving south at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Yocemento around 815 PM CDT.

Other locations in the path of this storm include Antonino.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Kansas.

&&

LAT...LON 3896 9963 3901 9941 3880 9925 3874 9959
TIME...MOT...LOC 0109Z 343DEG 17KT 3892 9950

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, Sep 19, 8:52 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
852 PM CDT Fri Sep 19 2025

KSZ030-044-045-200215-
Trego KS-Lane KS-Ness KS-
852 PM CDT Fri Sep 19 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN NESS...SOUTH CENTRAL
TREGO AND NORTHEASTERN LANE COUNTIES THROUGH 915 PM CDT...

At 852 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brownell to near Utica. Movement was
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Ransom, Utica, Brownell, and Arnold around 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.

&&

LAT...LON 3856 9960 3852 10013 3869 10033 3870 10021
      3870 10015 3873 9976
TIME...MOT...LOC 0152Z 304DEG 19KT 3869 9981 3867 10018

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TATRO
Local storm report, Sep 19, 8:55 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
855 PM CDT Fri Sep 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Hail             Utica                   38.64N 100.17W
09/19/2025  M1.00 Inch       Ness               KS   Public

&&

jdf
Local storm report, Sep 19, 8:56 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
856 PM CDT Fri Sep 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     Hail             1 N Liebenthal          38.67N 99.32W
09/19/2025  M1.00 Inch       Rush               KS   Public

&&

jdf
Special weather statement, Sep 19, 9:04 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
904 PM CDT Fri Sep 19 2025

KSZ044-045-200230-
Lane KS-Ness KS-
904 PM CDT Fri Sep 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NESS AND
NORTHEASTERN LANE COUNTIES THROUGH 930 PM CDT...

At 904 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pendennis, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Ness
and northeastern Lane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.

&&

LAT...LON 3870 10022 3864 10013 3846 10039 3870 10053
TIME...MOT...LOC 0204Z 319DEG 7KT 3868 10039

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:03 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis42 min
Sep 19, 7:05 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCTrego40 min
Sep 19, 7:34 PM CDTSevere Thunderstorm WarningDDCEllis, Rush56 min
Sep 19, 7:37 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCNess, Trego53 min
Sep 19, 8:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Ness52 min
Sep 19, 8:09 PM CDTSpecial Weather StatementDDCEllis36 min
Sep 19, 8:50 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness25 min
Sep 19, 8:52 PM CDTSpecial Weather StatementDDCNess23 min
Sep 19, 9:04 PM CDTSpecial Weather StatementDDCLane26 min
Sep 19, 9:50 PM CDTSpecial Weather StatementDDCNess25 min
Sep 19, 9:57 PM CDTSpecial Weather StatementDDCPawnee33 min
Sep 19, 10:07 PM CDTSpecial Weather StatementDDCStafford23 min
Sep 19, 10:17 PM CDTSpecial Weather StatementDDCNess28 min
Sep 19, 10:37 PM CDTSpecial Weather StatementDDCStafford23 min
Sep 19, 10:49 PM CDTSpecial Weather StatementDDCHodgeman26 min
Sep 19, 11:15 PM CDTSpecial Weather StatementDDCEdwards30 min
Sep 19, 11:34 PM CDTSpecial Weather StatementDDCPratt41 min
Sep 20, 12:09 AM CDTSpecial Weather StatementDDCBarber51 min
Sep 20, 2:38 AM CDTDense Fog AdvisoryDDCFinney, Grant, Hamilton, Kearny, Lane, Morton and 3 more7 hr
Sep 20, 4:39 PM CDTSpecial Weather StatementDDCMeade36 min
Sep 20, 5:16 PM CDTSpecial Weather StatementDDCClark44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.